Federal drug regulators warned Monday that more medications made at a troubled Framingham compounding pharmacy may be linked to fungal infections, including a second steroid and a heart drug given to transplant patients.
The disclosures raise the possibility that suspected contamination at New England Compounding Center may affect even more patients than the 14,000 nationwide previously estimated to be at risk.
Investigators descended on New England Compounding earlier this month after dozens of patients began falling ill with a rare fungal infection following injections of the steroid methylprednisolone acetate. So far, 15 deaths and 214 illnesses have been associated with the drug.
The latest concerns involve a steroid medication, triamcinolone acetonide, that is typically given by injection to patients with chronic back pain and a medication used during heart surgery. It was unclear Monday night whether patients in Massachusetts received those two drugs.
Although the US Food and Drug Administration declined to provide details about patients who may have been infected, a New Hampshire physician said at least one of his patients who received the newly identified steroid shows symptoms of a rare fungal infection.
The agency said it is also investigating the cases of two transplant patients infected with Aspergillus fumigatus, a fungal disease, who received the cardiac medication made by New England Compounding.
In its Monday advisory, the FDA said patients who received any injectable drug made by New England Compounding , not just steroid injections , should be warned by doctors to be alert for symptoms of meningitis.
“The sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery . . . produced by [New England Compounding] are of significant concern,” the FDA said in a statement posted on its website.
“Out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection,” the FDA said.
Monday evening, the Massachusetts Department of Public Health issued a statement saying it is working “to promptly conduct notifications with providers in Massachusetts” who might have received any injectable drug made by New England Compounding.
The company issued a statement Monday pledging to work with regulators.
“We are in the process of reviewing and analyzing FDA’s ‘Additional Patient Notification’ that was issued this afternoon,” the company statement said. “We continue to cooperate with the FDA, as we are with the CDC and the Board of Registration in Pharmacy of the Massachusetts Department of Public Health. As we have said, we will respect those public agencies’ processes for investigations and will not comment while they are underway.”
In New Hampshire, Monday’s warning hit home for Dr. Michael O’Connell, chief executive of PainCare, a pain management practice that received both steroids from the Framingham compounding company.
O’Connell said he became suspicious about a possible problem with triamcinolone more than a week ago, when patients who had received injections of that steroid and read about New England Compounding’s recall called his office reporting symptoms.
“Patients don’t discriminate between the two steroids,” he said. “A lot of them called and said: ‘I’ve been feeling kind of ill, I’ve had a bit more of a headache than usual, and a fever on and off.’ ”
O’Connell said federal regulators advised doctors and nurses not to contact patients unless they had received injections of the first steroid suspected of contamination contained in three specific batches from New England Compounding.
“They did not want to raise the panic level based on a suspicion,” O’Connell said.
To be on the safe side, he said, his practice contacted patients if they received any injectable product from New England Compounding.
“As we began to hear from more patients, we actually encouraged [federal regulators] to look at a broader range of patients,’’ he said.
So far, O’Connell has identified 742 patients at his clinics who received injections of methylprednisolone, including 215 who had epidural injections for back pain. Some of those patients also got triamcinolone.
About 275 additional patients received injections of triamcinolone alone, and 30 to 40 percent of those have said they are experiencing symptoms. One of those patients has suspected fungal meningitis, O’Connell said.
FDA spokeswoman Sarah Clark-Lynn said she could not comment on whether the patient who received triamcinolone acetonide at O’Connell’s clinic and who has meningitis symptoms is the same patient whose case is being investigated by the FDA.
Dr. Jose Montero, New Hampshire’s director of public health, said his office has been monitoring several dozen patients with symptoms consistent with fungal meningitis, including some who received triamcinolone acetonide.
Montero said he contacted the US Centers for Disease Control and Prevention a week ago and urged that agency to widen its investigation.
Montero said test results on the New Hampshire patients have not confirmed a fungal meningitis diagnosis, but the infection can take weeks to appear in these tests.
“A lot of patients are going to get incredibly anxious” about this latest federal warning, Montero said.
Monday’s announcement of another potentially contaminated medication underscores the urgent need for a criminal probe of New England Compounding, said Senator Richard Blumenthal, a Connecticut Democrat and member of a Senate Health Oversight Committee.
Blumenthal sent a letter last week to US Attorney General Eric Holder urging a criminal probe.
“What’s been reported so far about this company is absolutely outrageous,” Blumenthal said in an interview Monday.
“These additional reports simply add to the sense of astonishment that public health could be so seriously endangered by lack of oversight and scrutiny.”Kay Lazar can be reached at email@example.com. Follow her on Twitter @GlobeKayLazar. Liz Kowalczyk can be reached at firstname.lastname@example.org.